Originally Posted by BoardHealth
For 10 years I've taken HRT due to premature ovarian failure at 39. Now at 49, I would like to remain on it for awhile longer. My bone density was normal in the spine, but -2.3 in the hip. I know the doctor would prefer I go on Fosamax, and consider stopping HRT. But-I like the effect HRT has on my skin, hair, etc. Also, I don't want hot flashes to recur. Do any of you still take it? Take it in addition to Fosamax or alone? I'm worried about getting stomach problems from Fosamax.
Make sure you doc takes the time to talk with you and answer your questions...he works for you!
Now, for what little I know of your case, I believe he/she is concerned about two things....first the bone scan....the lowest or worse score determines your bone health...a single vert or hip score of -2.5, you are osteoporotic even if all the others are -1.5. It is a bit unusal for the hip to be lower than the spine also, it tends to lose bone slower than the spine since there is more trabecular bone in the spice than the hip. Actonel or Fosamax sounds like the best choice for this - if I had to choose for you - there is the feeling that Actonel is a little bit better tolerated than Fosamax and may work faster.....but either would do well for you. Both have published studies where they have been used with HRT.
Now....the second thing is the fact you have been on HRT for a long time. I am sure you may have heard of the WHI...womens health inititive study which was the best clinically controlled trial ever on HRT. It showed some good and bad things about taking HRT.....but when you cook it down to its essence....the best thinking is that HRT should be used to treat hot flashes etc....the vasomoter problems for whatever period needed when you are having trouble with them and at the lowest dose. But out at 5 years of so, there is a noticible increase in cancers of the breast. The benefits do not outweigh the risk FOR TREATING THE BONES with HRT since there are safer and better options for that.
Sounds to me like you have a really good doctor that stays up on the latest and greatest to me....just make him/her communicate and explain the "whys" more. Use other approaches for the skin, hair etc issues if you can do well without the HRT ( IE...put up with hot flashes etc). Use the Actonel or Fosamax to treat the bones. They have good data on being safe and effective long term......and that is two things you look for at the start when considering a drug.